Drug-Induced Uveitis

Ramana S. Moorthy; Nikolas J.S. London; Sunir J. Garg; Emmett T. Cunningham Jr

Disclosures

Curr Opin Ophthalmol. 2013;24(6):589-597. 

In This Article

Abstract and Introduction

Abstract

Purpose of review Although more than 50% of all uveitis cases have no identifiable cause, certain medications can cause ocular inflammation and are often overlooked. Drug-induced ocular inflammation has increased in frequency with the advent of new bisphosphonates, antitumor necrosis factor biologic agents, and intravitreal triamcinolone and antivascular endothelial growth factor medications. Identification of these inciting drugs will simplify work-up and management of patients with uveitis and improve visual outcomes.

Recent findings This review briefly focuses on the drugs that have long been known to be strongly associated with uveitis and emphasize new observations about these associations. It will also highlight the newest medications associated with uveitis and scleritis. The strength of the association between each drug and uveitis will be quantified and categorized into definite, probable, possible, and unlikely causes of uveitis utilizing Naranjo's classification criteria.

Summary Drug-induced uveitis has become increasingly recognized in association with a number of commonly used systemic, intraocular, and topical medications. A detailed history is often all that is needed to identify these important, often overlooked, and readily curable causes of uveitis. Most cases of drug-induced uveitis respond promptly to discontinuation of the suspected agent in conjunction with topical corticosteroid and cycloplegic therapy.

Introduction

Before an extensive and expensive laboratory evaluation is undertaken as part of the work-up and evaluation of any uveitis patient, a thorough review of the past medical history, including a list of all current and historical medications, are important to determine the underlying cause. Systemic, topical, and intravitreal medications are used for systemic and ocular conditions, as well as vaccines can induce scleritis and/or uveitis, and, if recognized, can provide a curable cause for the inflammation. Moreover, identification of an offending medication may obviate an expensive and time-consuming ancillary work-up.[1••] This review briefly focuses only on the systemic, periocular, intravitreal, and topical drugs that have long been known to be strongly associated with uveitis and emphasize new observations about these associations. We will also highlight new medications associated with uveitis in the past 3–5 years. Vaccines are covered thoroughly by the authors in other publications[1••,2] and are tabulated below.

The mechanisms of drug-induced intraocular inflammation remain a mystery. Possibilities include the induction of intraocular inflammation from direct drug toxicity or through indirect effects such as immune-mediated vasculitis seen with quinidine.[3] This review utilizes classification criteria established by Naranjo[4] (Table 1) and a weighted score developed by the authors[1••] based on these criteria to determine the strength of the association between a medication and adverse reaction. Using these criteria, we tabulated all of the drugs and vaccines associated with uveitis with a computed score (0–13) for the drug's likelihood of causing uveitis (Table 2).[5–30] The higher the score, the more likely the causal relationship is between the medication and uveitis.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....